Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
We present a patient with an acute kidney injury thought secondary to acute interstitial nephritis as a result of vedolizumab maintenance therapy for Crohn’s disease. This appears to be a rare but serious side effect in patients receiving this treatment which clinicians should consider in the event of renal dysfunction.
Vedolizumab is a humanised immunoglobulin G1 monoclonal antibody to α4β7 integrin. By specifically inhibiting the gut tropic α4β7 integrin, vedolizumab is thought to selectively inhibit leucocyte trafficking to the gastrointestinal system.1 It has proven effective in the induction and maintenance of remission in inflammatory bowel disease.2 It is generally well tolerated and is considered to have a favourable safety profile compared with other ‘biologics’ used in Inflammatory bowel disease (IBD).3
However, in this case report, we present a patient with interstitial nephritis thought secondary to vedolizumab use, highlighting the importance of continued vigilance for rare adverse drug reactions even with otherwise well-tolerated treatments.
A 44-year-old woman was commenced on vedolizumab in June 2019 for control of her Crohn’s disease as stepwise progression following a failure to respond to multiple previous therapies.
The patient had a background of treatment resistant Crohn’s disease diagnosed in 2010 at the same time as Raynaud’s syndrome, congenital nystagmus, temporal lobe epilepsy and uterine fibroids.
The patient had a prior intolerance to azathioprine with deranged liver function, an infusion reaction to infliximab and had failed to respond to adalimumab and ustekinumab despite combination therapy with methotrexate.
Prior to commencing …
Contributors JPS identified the case and proposed the manuscript. Following this, he was involved in the review and editing of the manuscript. He provided specialist input from the gastroenterology perspective of the patient case. RP provided specialist renal input directing the discussion of the case, interpreting the results of the patient’s investigations and the relevant differential diagnoses of the case. He was also involved in the review and editing of the manuscript following each draft prior to submission. DK reviewed the pathology and identified the most appropriate slides to include. Annotation of the slides and interpretation was also provided by him. NS was involved in writing the initial draft of the manuscript. He was then involved in editing the manuscript with input from JPS, RP and DK in their respective areas and submitting the case.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.